Alert archive / Tennessee / Tornado Warnings in 2021

Tornado Warning 53, NWS Nashville, TN

December 11, 2021Cheatham County, Dickson County, Montgomery County, Tennessee

NWS Nashville, TN issued this tornado warning at Dec 11, 2021, 2:39 AM CST for Cheatham County, Dickson County, Montgomery County, Tennessee. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2021, 2:39 AM CST (08:39 UTC)
Expired
Dec 11, 2021, 2:53 AM CST
In force
14 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cheatham County, TN, Dickson County, TN, Montgomery County, TN

The radar

The Ft Campbell radar (KHPX), 47 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 10, 6:21 PM CSTTornado WatchSPC10 hr
Dec 10, 10:44 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

917 
WFUS54 KOHX 110839
TOROHX
TNC021-043-125-110915-
/O.NEW.KOHX.TO.W.0053.211211T0839Z-211211T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
239 AM CST Sat Dec 11 2021

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Northern Dickson County in Middle Tennessee...
  Southeastern Montgomery County in Middle Tennessee...
  Northwestern Cheatham County in Middle Tennessee...

* Until 315 AM CST.
    
* At 238 AM CST, a severe thunderstorm capable of producing a tornado
  was located 13 miles east of Erin, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ashland City around 305 AM CST.

Other locations impacted by this tornadic thunderstorm include
Slayden, Cunningham, Cheatham Dam and Vanleer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3622 8751 3638 8750 3649 8719 3629 8704
TIME...MOT...LOC 0838Z 250DEG 43KT 3630 8747 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

13
1 follow-up statement
145 
WWUS54 KOHX 110853
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
253 AM CST Sat Dec 11 2021

TNC021-043-125-110903-
/O.CAN.KOHX.TO.W.0053.000000T0000Z-211211T0915Z/
Dickson TN-Montgomery TN-Cheatham TN-
253 AM CST Sat Dec 11 2021

...THE TORNADO WARNING FOR NORTHERN DICKSON...SOUTHEASTERN MONTGOMERY
AND NORTHWESTERN CHEATHAM COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Tornado Watch remains in effect until 500 AM CST for Middle
Tennessee.

LAT...LON 3622 8751 3638 8750 3649 8719 3629 8704
TIME...MOT...LOC 0850Z 250DEG 43KT 3636 8726 

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Dec 10, 10:57 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Dec 10, 10:57 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1057 PM CST Fri Dec 10 2021

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Tornado Watch went out a couple of hours ago and so far, Middle TN
is good shape. However, the environment is changing from one hour
to the next, so things are become more and more favorable for
discrete development through 2 am. Surface based instability is
growing west of I-65, with 500 to 1000 J/Kg already in place.
Along with puh-lenty of deep layer and low-level shear (0-1km
SRHs values of 300-400), what is keeping us quiet right now is the
capping inversion. From the 00Z OHX sounding, there continues to
be a 750 mb cap that is keeping anything from growing out of
control here at home. West of us, it is very apparent that the cap
has broken and discrete supercells (already putting down a couple
of large tornadoes) have developed. Latest LAPS soundings suggest
that the cap is trying its darndest to erode over our far western
counties (it already has in West TN), so as these storms we're
seeing on radar to our west trek eastward, they should be moving
into an environment favorable to maintain their strength. The
current tornado-warned storm looks to miss Middle TN by a little,
but there is additional development directly behind it which could
threaten our western counties by midnight. The most important
thing is for folks to remain weather aware and keep their phones
on as they head to bed as these storms are truckin'. 50-60 mph
speeds mean you may only have minutes to get to shelter in the
event you go under a warning.

The second round of this night is still in the works and coming
together behind the storms I talked about above. We are still
expecting storms to conglomerate and become a QLCS with damaging
straight line wind potential, as well as isolated tornado spinups,
so while this first round could come to an end by the end of the
2 am watch, we won't be out of the woods until very late tonight
or tomorrow morning.

&&

.AVIATION...
06Z TAF DISCUSSION.

No real changes from the previous discussion. A line of strong to
severe storms have formed out a head of the front. Damaging straight line
winds...tornadoes...possible strong...and even some large hail
will be possible. These storms have not cross the Tennessee River
as of 05Z. Have the line reaching CKV between 06-07Z...BNA/MQY
08-09Z and CSV around 12-13Z.

A wind advisory is valid from 03-08Z and this is reflected in the
TAFs with gusts to 35+ kts from the southwest. In addition with
such a strong gradient low level WS up to 50 kts is expected. CIGs
will be LIFR-MVFR before and during the front. Skies will begin
to clear and CIGs will begin to raise at CKV around 12Z BNA/MQY
around 18Z and not closer to 23Z for CSV. Winds will start out
southerly and become northwesterly after the FROPA.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until noon CST Saturday for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......Unger
AVIATION........12
Hazardous weather outlook, Dec 10, 2:24 PM CST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
224 PM CST Fri Dec 10 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-112030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
224 PM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...This afternoon and tonight.

Strong to severe storms are expected late this evening through
Saturday morning. The highest threat for any tornadoes is for areas
west of I-65, but all of Middle TN could see damaging straight line
winds, isolated tornadoes, and hail. Storms could begin as early as
10pm and last through noon on Saturday. While brief heavy rainfall is
possible, flooding is unlikely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Some strong to severe storms could still be ongoing Saturday morning
mainly along and east of I-65. The main threats with storms in this
time frame will be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

11

In the hours before

Local storm report, Dec 11, 12:25 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1225 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     TORNADO          5 N DOVER               36.55N  87.84W
12/11/2021                   STEWART            TN   EMERGENCY MNGR

            EMERGENCY OPERATIONS HAS RECEIVED REPORTS OF DAMAGE AND
            INJURIES ON LINK ROAD AND WALKER RIDGE. 700 POWER
            OUTAGES WERE REPORTED ACROSS NORTHERN STEWART COUNTY.

&&

EVENT NUMBER OHX2100702

13
Local storm report, Dec 11, 12:34 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1234 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 AM     TSTM WND GST     6 NW CLARKSVILLE        36.62N 87.41W
12/11/2021  M61 MPH          MONTGOMERY         TN   ASOS

            CLARKSVILLE OUTLAW FIELD ASOS MEASURED A
            PEAK WIND GUST OF 53 KNOTS / 61 MPH.

&&

SHAMBURGER
Local storm report, Dec 11, 1:30 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
130 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TORNADO          9 NNE DOVER             36.59N 87.76W
12/11/2021                   STEWART            TN   EMERGENCY MNGR

            *** 1 INJ ***
            MULTIPLE TREES AND POWER LINES DOWN.
            MULTIPLE STRUCTURES DAMAGED CONCENTRATED IN
            THE 2300 BLOCK OF HIGHWAY 120 IN BIG ROCK. 1
            MINOR INJURY REPORTED.

&&

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 11:29 PM CSTTornado Warning Tornado observedOHXStewart46 min
Dec 11, 12:03 AM CSTTornado Warning Tornado observedConsiderable damage threatOHXMontgomery, Stewart16 min
Dec 11, 12:19 AM CSTSevere Thunderstorm WarningOHXMontgomery, Stewart41 min
Dec 11, 1:28 AM CSTSevere Thunderstorm WarningOHXStewart21 min
Dec 11, 1:47 AM CSTSevere Thunderstorm Warning Considerable damage threatOHXDickson, Hickman, Houston, Humphreys, Lewis, Montgomery and 2 more73 min
Dec 11, 2:03 AM CSTTornado WarningOHXHouston, Humphreys, Stewart27 min
Dec 11, 2:07 AM CSTTornado WarningOHXDickson, Hickman, Humphreys, Perry38 min
Dec 11, 2:23 AM CSTTornado WarningOHXDickson, Houston, Montgomery, Stewart37 min
Dec 11, 2:38 AM CSTTornado WarningOHXDickson, Hickman, Humphreys37 min
Dec 11, 2:47 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Lewis, Maury and 5 more58 min
Dec 11, 2:58 AM CSTTornado WarningOHXCheatham, Davidson, Dickson, Williamson32 min
Dec 11, 2:59 AM CSTTornado WarningOHXDavidson, Williamson31 min
Dec 11, 3:19 AM CSTSevere Thunderstorm WarningOHXDavidson, Hickman, Lewis, Marshall, Maury, Robertson and 5 more41 min
Dec 11, 3:21 AM CSTTornado WarningOHXDavidson, Sumner, Wilson39 min
Dec 11, 3:29 AM CSTSevere Thunderstorm Warning Destructive damage threatOHXDavidson, Rutherford, Smith, Sumner, Trousdale, Williamson and 1 more46 min
Dec 11, 3:33 AM CSTTornado WarningOHXDavidson, Macon, Smith, Sumner, Trousdale, Wilson42 min
Dec 11, 3:46 AM CSTTornado WarningOHXClay, Macon, Sumner, Trousdale44 min
Dec 11, 3:48 AM CSTSevere Thunderstorm WarningOHXLewis, Perry, Wayne42 min
Dec 11, 3:50 AM CSTSevere Thunderstorm Warning Considerable damage threatOHXClay, DeKalb, Jackson, Macon, Putnam, Smith and 3 more17 min
Dec 11, 3:56 AM CSTTornado WarningOHXLewis, Perry, Wayne13 min
Dec 11, 4:07 AM CSTTornado WarningOHXClay, Jackson, Macon, Overton, Smith, Trousdale38 min
Dec 11, 4:11 AM CSTSevere Thunderstorm Warning Considerable damage threatOHXClay, Fentress, Jackson, Macon, Overton, Pickett and 4 more34 min
Dec 11, 4:33 AM CSTTornado WarningOHXClay, Fentress, Overton, Pickett42 min
Dec 11, 5:01 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Marshall, Maury29 min
Dec 11, 5:21 AM CSTSevere Thunderstorm WarningOHXOverton, Putnam27 min
Dec 11, 5:39 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne36 min
Dec 11, 5:56 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury34 min
Dec 11, 6:13 AM CSTTornado WarningOHXGiles15 min
Dec 11, 6:58 AM CSTSevere Thunderstorm WarningOHXBedford, Coffee, Grundy, Warren32 min
Dec 11, 7:22 AM CSTSevere Thunderstorm WarningOHXCoffee, Grundy38 min
Dec 11, 7:35 AM CSTTornado WarningOHXGrundy25 min

Nearby

Tornado Warnings in Tennessee, 2021Every tornado warning in 2021Tornadoes in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.